MARIANNE DAVIS, DNP, ACNP, AOCNP | August 20, 2019
Gastrointestinal (GI) toxicities are common for patients taking immunotherapy agents, and nurses can be key in managing these adverse events, explained Marianne Davis, DNP, ACNP, AOCNP, associate professor at Yale School of Nursing and oncology nurse practitioner at Smilow Cancer Hospital at Yale New Haven.
One of the most common immune-related adverse events might be diarrhea or colitis for patients. Nurses need to be able to assess the patient for what their standard bowel pattern is. So the nurse has a lot of contact with the patient, so understanding what their pattern is, are they on other medications that might influence the bowel pattern, that will help really provide that objective and subjective data that we need to help grade the colitis.
We then look at the nurse's assessment of patients' other medications [and] co-morbid medical conditions. The nurses are very involved in counseling patients about other medications that might influence this toxicity, dietary patterns. And then also empowering the nurse to encourage the patient in terms of hydration and dietary modifications and supportive care interventions that can help manage the toxicity is really important.
The nurse really looks at the patient holistically, and can help really relay that symptom profile to other members of the healthcare team, and then also work with other members of the healthcare team to provide interventions that can successfully manage the toxicity for patients.